(NewsNation) — Hospitals are seeing a surge in emergency room visits related to Ozempic and its side effects. Experts say the diabetes drug’s popularity has exploded, and more people are using it to lose weight.
“There are a lot of ER visits, a lot of them, but generally people who got the Ozempic telemedicine video but didn’t get a lot of instruction on how to use it or what to look out for.” said he. Weight loss surgeon Dr. Terry Simpson.
Simpson attended “NewsNation Now” to provide insight into how Ozempic is being used and said patients need to understand the risks.
“As long as two things happen, the patient understands what the risks are, understands when they need to see a doctor, and understands how the drug should be used. For example, this drug If you eat the same food and try to fill yourself up until the medication stops you, most people will do just fine.” said Mr Simpson.
The most commonly reported side effects are nausea, abdominal pain, constipation, diarrhea and vomiting. In addition to these, patients may also experience more serious side effects such as pancreatitis, renal failure and gallstones.
Ozempic has proven to be a weight loss product, making it a favorite among celebrities who want a certain shape. Simpson says this is causing people to use the drug so “recklessly.”
“It’s not a benign drug, and it’s a lifelong drug with significant side effects,” Simpson said. “If you don’t get advice on how to use it properly, it can make things worse.”
One health and fitness expert says the drug has benefits, but more radical changes are needed.
“We must remember that 75% Among the adult population in America are either overweight or obese. Over 50% are diabetic or insulin resistant. People want real answers. I’m on medication now, but I think it’s going to get worse again, so I need to change my lifestyle,” said Mark McDonald.